UC Santa Cruz Police Chief Nader Oweis and Mary Knudtson, executive director of the Student Health Center and associate vice chancellor of Student Health and Wellbeing, sent a campuswide email on Jan. 9 that sparked controversy over the effects of recreational marijuana use.
While tetrahydrocannabinol (THC) overdose is a concern on campus, the email was not received seriously by many students due to its use of the word “scromiting,” which the email implied to be a common symptom of marijuana use.
“It felt like a scare tactic,” said Calvin Walantus, president of UCSC Students for Sensible Drug Policy. “They aren’t really trying to educate people on marijuana, they are just trying to tell people how to use it.”
Walantus said the university should implement a program similar to AlcoholEdu for marijuana use. He thinks providing students with the facts will help create a climate for educated marijuana use on campus.
Public health education must walk the fine line between accuracy and relatability to the audience of outreach, said Craig Reinarman, professor emeritus of sociology and legal studies.
“Like most warnings, there’s a tendency to gravitate toward the worst-case scenarios. You can leave the impression that this is common or typical, and that’s almost never the case,” Reinarman said. “[The police’s] daily job is to deal with the worst problems that people have, so they get a fairly jaundiced view of what’s out there.”
The serious tone set by Oweis and Knudtson’s email reflects the UCSC Police Department’s concern over THC related medical emergencies — including the death of a UCSC student in 2015. This student died from cannabinoid hyperemesis syndrome (CHS), according to the county coroner, a condition caused by continuous THC ingestion in high dosages that lead to severe nausea and vomiting.
“We don’t want anybody else to die, we don’t want anybody else to be sick,” Oweis said. “We just want to make sure that people take care of one another on this campus.”
These symptoms have been coined “scromiting” by emergency room physicians, as patients affected by CHS often vomit and scream simultaneously. Locally, Dominican Hospital sees a handful of cases per year, said Dominican spokesperson Felicity Simmons.
Using the term “scromiting” to describe unpleasant effects of marijuana in the email could be misleading to casual or first-time marijuana users. The earliest symptoms of CHS occur around three years of heavy, daily marijuana ingestion, but the average CHS patient experiences symptoms after about 16 years of use, according to researchers at Temple University Hospital.
Scromiting, however, is distinct from the risk of ingesting too much THC through concentrates and edibles in a short period of time, a medical issue that is bringing students into Counseling and Psychological Services (CAPS), the Student Health Center and Student Health Outreach Promotion (SHOP), daily.
As concentrates and edibles become increasingly accessible, these services are seeing symptoms not typically associated with marijuana such as panic attacks and full-on hallucinations, said Meg Kobe, SHOP director.
“I know the kinds of students we support, and without question if they had an issue it was because it was a concentrate or an edible,” Kobe said.
SHOP is working with nearby dispensaries on awareness to educate first-time users. Under California law, edibles sold at recreational dispensaries must be clearly labeled as 10 mg per serving. The hallucinogenic effects of the edible can take up to two hours or more to experience. Unlike inhalation, eating a THC edible produces a stronger effect lasting six to eight hours.
According to SHOP, the average dose of concentrate contains 80 percent THC, compared to the average joint at 11-21 percent.
Additionally, the majority of on-campus residents are not 21, the newly legal age to purchase marijuana in California. It is still prohibited to smoke or possess any drugs on campus.
“Know how to go low and slow, if you are an inexperienced user,” Kobe said. “Just like any other drug or alcohol, know what you are getting yourselves into, and know that there are risks associated with high dose in concentrates of marijuana.”
Additional reporting by Elena Neale.